Amoxicillin Rash

You have probably noticed, or at least heard, about children experiencing occasional side effects when they take antibiotics. Some kids get diarrhea, but others develop a rash.

What is Amoxicillin Rash?

Many antibiotics have the potential to cause rashes as side effects. Amoxicillin causes more frequent rashes than some other drugs in the same class. Amoxicillin and its cousin ampicillin are derived from penicillin, which many people have a sensitivity toward.

10% of people who were asked have reported allergies to penicillin. But that figure may be a bit high. Some people think they’re allergic to penicillin when they may not be.

article 4 pic 1If you are sensitive to penicillin-class antibiotics, or if your children are, you may worry about discovering a skin rash after taking these medications. But the truth is, allergic reactions to amoxicillin do not themselves cause amoxicillin rash. Allergic reactions cause difficulty breathing or hives.

A rash may signal that you have a viral infection, as well as the bacterial one that the medication is treating. Rashes don’t usually require treatment, but you can use effective home remedies to speed up your healing time. Rashes that only heal slowly, or that come with other symptoms, should be checked out by your physician, to ensure that there is not another underlying problem.

Amoxicillin Rash Symptoms


Nearly 10% of children given amoxicillin will develop a rash. If they’ve had the same medication before and had a rash, there is about a 5% chance that they will develop a rash again, if prescribed the drug again.

The rash usually appears about five days into taking the medication, or it can be as late to appear as the 16th treatment day. Symptoms usually last about three days, but they could range from one to six days, depending on how severe the reaction is.


You may develop an infection or a yeast infection in your mouth if you’re experiencing amoxicillin rash. This could include hives and swelling within the mouth, if it is a serious infection.

Yeast infections sometimes appear like a “fuzzy tongue”, or show white patches in the mouth. If you develop a negative amoxicillin reaction, you may also experience vaginal yeast infections.

Red or Pink Spots

This is the typical appearance of amoxicillin rash. They usually are seen only on the trunk, but in serious cases, they can spread to your face. The spots are flat and small and should not cause discomfort or itching. If you develop sore hives, or the rash starts to itch, this could be an allergic reaction. This requires a different approach than the basic rash associated with amoxicillin.

Additional Symptoms

If you have amoxicillin rash, you may also experience other symptoms. They include nausea, vomiting, body aches, flu-like symptoms, heartburn, dizziness, headache, fever, chills and bloody or watery stools.

The additional side effects could result from the infection, rather than the medication, but they can also indicate a reaction to your medication. Report signs that accompany the rash to your physician.

Amoxicillin Rash Treatments

In most instances, you won’t need to treat amoxicillin rash. If it doesn’t cause discomfort, it will disappear when you have finished with your prescription. If the rash gets worse, consult your physician. This includes the development of hives or an itchy rash. In addition, consult a physician if your rash lasts more than six days with no improvement.


Using an antihistamine like Benadryl will help to bring down your rash if it is still persisting after a few days, or if it’s uncomfortable. If you need medication, you should ask for a different antibiotic in the future.

Speak with your physician about changing the prescription, and ask if you should finish the amoxicillin you have not yet taken. If you or your child develops bloody or watery diarrhea and a rash, consult your physician as soon as you can. It is particularly important if you stopped and then restarted your amoxicillin. It may indicate that you’ve developed a serious bacterial infection that requires a different medication.

Home Remedies

If your rash causes discomfort or concerns you a lot, you can use home remedies to treat the symptoms.

Oatmeal baths are soothing for symptoms of amoxicillin rash. You can find oatmeal bath mixes at your local pharmacy or grocery store. If you can’t find a mix, you can make your own by adding one cup of oatmeal to your warm bath water.

Soak in the tub for 15 minutes to a half hour, to ease the discomfort. Be careful when you drain the tub after your bath, since oatmeal could clog your drain.

Flushing the toxins from your body is helpful in alleviating your rash. Drink lots of fluids, particularly water, to help in clearing toxins from your bloodstream. This also rids your body of any bacteria that is causing the infection.